Alert archive / Kansas / Flash Flood Warnings in 2020
Flash Flood Warning 8, NWS Goodland, KS
NWS Goodland, KS issued this flash flood warning at Jun 2, 2020, 6:55 PM CDT for Cheyenne County, Sherman County, Kansas; Kit Carson County, Colorado. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 2, 2020, 6:55 PM CDT (23:55 UTC)
- Expired
- Jun 2, 2020, 10:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Kit Carson County, CO, Cheyenne County, KS, Sherman County, KS
The radar
The Goodland radar (KGLD), 32 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 2, 7:15 PM CDT | HEAVY RAIN 2 | 6 N Kanorado, KS | 2 INCHES OF RAIN FELL OVER 30 MINUTES. REPORTED VIA SOCIAL MEDIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 11.9 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 34 J/kg
- Mixed-layer CIN
- -238 J/kg
- Mixed-layer LCL
- 3037 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -40 m²/s²
- 0-3 km storm-relative helicity
- 6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
226
WGUS53 KGLD 022355
FFWGLD
COC063-KSC023-181-030300-
/O.NEW.KGLD.FF.W.0008.200602T2355Z-200603T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Goodland KS
555 PM MDT Tue Jun 2 2020
The National Weather Service in Goodland has issued a
* Flash Flood Warning for...
Northeastern Kit Carson County in east central Colorado...
Southern Cheyenne County in northwestern Kansas...
Northwestern Sherman County in northwestern Kansas...
* Until 900 PM MDT/1000 PM CDT/.
* At 554 PM MDT/654 PM CDT/, Doppler radar indicated thunderstorms
producing heavy rain across the warned area. Flash flooding is
ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Kanorado, Bird City and Wheeler.
This includes the following highways...
Interstate 70 in Kansas between mile markers 0 and 3.
Interstate 70 in Colorado between mile markers 444 and 450.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3986 10154 3958 10148 3924 10215 3955 10221
3958 10216 3957 10205 3962 10205
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-3 INCHES IN 1 HOUR
$$
JRM2 follow-up statements
698
WGUS73 KGLD 030132
FFSGLD
Flash Flood Statement
National Weather Service Goodland KS
732 PM MDT Tue Jun 2 2020
COC063-KSC023-181-030300-
/O.CON.KGLD.FF.W.0008.000000T0000Z-200603T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kit Carson CO-Cheyenne KS-Sherman KS-
732 PM MDT Tue Jun 2 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 PM MDT/1000 PM
CDT/ FOR NORTHEASTERN KIT CARSON COUNTY IN EAST CENTRAL COLORADO...
SOUTHERN CHEYENNE AND NORTHWESTERN SHERMAN COUNTIES IN NORTHWESTERN
KANSAS...
At 730 PM MDT/830 PM CDT/, Doppler radar indicated thunderstorms
producing heavy rain have diminished across the warned area. Up to
three inches of rain have already fallen. Flash flooding is ongoing
or expected to begin shortly. Expect normally dry creek beds to
rapidly rise and be on the lookout for water over any country roads.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other drainage
and low lying areas.
Some locations that will experience flooding include...
Kanorado, Bird City and Wheeler.
This includes the following highways...
Interstate 70 in Kansas between mile markers 0 and 3.
Interstate 70 in Colorado between mile markers 444 and 450.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
&&
LAT...LON 3986 10154 3958 10148 3924 10215 3955 10221
3958 10216 3957 10205 3962 10205
FLASH FLOOD...RADAR INDICATED
$$
JRM074
WGUS73 KGLD 030251
FFSGLD
Flash Flood Statement
National Weather Service Goodland KS
851 PM MDT Tue Jun 2 2020
COC063-KSC023-181-030301-
/O.EXP.KGLD.FF.W.0008.000000T0000Z-200603T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kit Carson CO-Cheyenne KS-Sherman KS-
851 PM MDT Tue Jun 2 2020
...THE FLASH FLOOD WARNING FOR NORTHEASTERN KIT CARSON COUNTY IN EAST
CENTRAL COLORADO...SOUTHERN CHEYENNE AND NORTHWESTERN SHERMAN
COUNTIES IN NORTHWESTERN KANSAS WILL EXPIRE AT 900 PM MDT/1000 PM
CDT/...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3986 10154 3958 10148 3924 10215 3955 10221
3958 10216 3957 10205 3962 10205
$$
JRMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 2, 6:34 PM CDT, 21 minutes earlier.
Area forecast discussion, Jun 2, 6:34 PM CDT, 21 minutes before
Area Forecast Discussion National Weather Service Goodland KS 534 PM MDT Tue Jun 2 2020 .SHORT TERM...(This evening through Friday) Issued at 1235 PM MDT Tue Jun 2 2020 Tonight...strong to severe thunderstorms are expected to continue through this evening then dissipate by midnight. Low temperatures fall into the mid 50s to mid 60s. Wednesday-Wednesday night...another round of showers and thunderstorms are expected to move into the northwest 1/2 to 1/3 of the area in the mid to late afternoon hours from the northwest, continuing southeast across the remainder of the area through about midnight. Good upper jet support to keep the storms going after dark and we could see an MCS type event or organized convective cluster. High temperatures will be cooler compared to the past few days with readings in the upper 80s to low 90s. Low temperatures are expected to be in the mid 50s to low 60s. Thursday-Thursday night...as has been the case the past few days we will have another chance of afternoon and evening thunderstorms as another weather disturbance moves through under northwest flow aloft. High temperatures warm back up into the low to upper 90s. Low temperatures remain mild for this time of year with mid 50s to mid 60s. Friday...at present time it appears that we'll be thunderstorm free during the day but will have to watch the far western/northwest fringes closely as GFS advertising another disturbance approaching per 700-500mb relative humidity. High temperatures reach the mid 90s to around 100. .LONG TERM...(Friday night through Tuesday) Issued at 155 PM MDT Tue Jun 2 2020 Not much has changed from yesterday's discussion. The models are still showing an upper-level ridge building over the High Plains. With it, an upper-level close low will move up the west side of the ridge, from the SOCAL coast, and become an open wave by the time it reached the top of the axis. Towards the end of the period, this ridge will continue to move eastward while a low/trough moves into the Rockies region, from the PACNORWEST, behind it, along with its associated surface front. This pattern will produce mostly hot (middle to upper 90) and dry conditions for the period with the exception of Saturday, were we could see showers and thunderstorms related to the open wave, and Monday, were the showers and thunderstorms will be associated with the front. In addition, highs on Tuesday will drop into the lower 80s behind the front. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 534 PM MDT Tue Jun 2 2020 Vfr conditions are forecast for both KGLD and KMCK terminals through the TAF period. That being said, both terminals could see thunderstorms through approximately 03 or 04z which could produce sub-vfr conditions, strong winds, and even large hail. Cloud cover will linger through the evening as storms persist then dissipate in the region. Clearer skies should return by midday Wednesday before another round of storms and clouds develops in the late afternoon. Wind will generally be from the north tonight around 10 to 15 knots (with higher gusts at KGLD in the evening). However, wind speed and direction may be impacted by nearby thunderstorm activity. Light winds shift to the east Wednesday morning, then to the southeast in the afternoon. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...99 LONG TERM...BW AVIATION...JBH
Hazardous weather outlook, Jun 2, 3:07 PM CDT, 3 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 207 PM MDT Tue Jun 2 2020 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-031200- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 207 PM MDT Tue Jun 2 2020 /307 PM CDT Tue Jun 2 2020/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... Strong to severe thunderstorms are possible across much of the Tri- State area through 10 PM MDT (11 PM CDT). The primary hazards will be hail up to the size of golfballs, wind gusts to 65 mph, landspout tornadoes and locally heavy rainfall. The strong and sudden wind gusts could produce blowing dust and reduced visibilities. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY... There is a Slight Risk for severe thunderstorms across the majority of the Tri-State area during the late afternoon and evening hours on Wednesday. Large hail and damaging winds are the primary hazards. There is a Marginal Risk for severe thunderstorms across the majority of the Tri-State area during the late afternoon and evening hours on Thursday. Large hail and damaging winds are the primary hazards. Near critical fire weather conditions are expected across far eastern Colorado Saturday and Sunday afternoon. Elevated fire weather conditions are expected across far eastern Colorado Monday and Tuesday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Local storm report, Jun 2, 5:58 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
458 PM MDT TUE JUN 2 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0206 PM TSTM WND GST 5 S BURLINGTON 39.23N 102.28W
06/02/2020 M47 MPH KIT CARSON CO ASOS
DELAYED REPORT. ASOS STATION KITR BURLINGTON
CO AIRPORT.
&&
RRHLocal storm report, Jun 2, 6:35 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
535 PM MDT TUE JUN 2 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0534 PM HAIL 13 NNW RULETON 39.52N 101.93W
06/02/2020 E0.70 INCH SHERMAN KS TRAINED SPOTTER
PEA TO DIME SIZE HAIL REPORTED.
&&
KMKSpecial weather statement, Jun 2, 6:44 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Goodland KS
644 PM CDT Tue Jun 2 2020
KSZ002-003-NEZ081-030030-
Rawlins KS-Decatur KS-Red Willow NE-
644 PM CDT Tue Jun 2 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RAWLINS...WESTERN
DECATUR AND SOUTHWESTERN RED WILLOW COUNTIES UNTIL 730 PM CDT...
At 644 PM CDT, thunderstorm outflow was located along a line
extending from 5 miles southwest of McCook to 3 miles east of Herndon
to 10 miles southeast of Atwood. Movement was southeast at 30 mph.
Wind gusts of 50 to 55 mph and significantly reduced visibility due
to blowing dust are possible.
Locations impacted include...
McCook, Oberlin, Herndon, Traer and Cedar Bluffs.
LAT...LON 4011 10045 3970 10049 3966 10052 3968 10095
3995 10079 4000 10079 4000 10076 4029 10076
TIME...MOT...LOC 2344Z 317DEG 24KT 4016 10070 3989 10072 3969 10091
JRMLocal storm report, Jun 2, 6:46 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
546 PM MDT TUE JUN 2 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0523 PM TSTM WND DMG 4 WSW PALISADE 40.33N 101.17W
06/02/2020 HITCHCOCK NE PUBLIC
TREE LIMBS DOWN AT RESIDENCE.
&&
RRHLocal storm report, Jun 2, 6:47 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
547 PM MDT TUE JUN 2 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0523 PM HAIL 4 WSW PALISADE 40.33N 101.17W
06/02/2020 E1.75 INCH HITCHCOCK NE PUBLIC
&&
RRHLocal storm report, Jun 2, 6:54 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GOODLAND KS
554 PM MDT TUE JUN 2 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0523 PM HAIL 4 WSW PALISADE 40.33N 101.17W
06/02/2020 E2.75 INCH HITCHCOCK NE PUBLIC
CORRECTS PREVIOUS HAIL REPORT FROM 4 WSW
PALISADE. CITIZEN FOUND BASEBALL SIZED HAIL
WHEN GOING OUTSIDE.
&&
KMKThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 2, 3:11 PM CDT | Special Weather Statement | GLD | Sherman | 34 min |
| Jun 2, 3:28 PM CDT | Special Weather Statement | GLD | Sherman | 17 min |
| Jun 2, 3:39 PM CDT | Special Weather Statement | GLD | Sherman | 21 min |
| Jun 2, 4:03 PM CDT | Special Weather Statement | GLD | Sherman | 27 min |
| Jun 2, 4:20 PM CDT | Special Weather Statement | GLD | Sherman | 25 min |
| Jun 2, 4:48 PM CDT | Special Weather Statement | GLD | Logan, Thomas | 42 min |
| Jun 2, 5:18 PM CDT | Flash Flood Warning | GLD | Sherman | 100 min |
| Jun 2, 5:38 PM CDT | Severe Thunderstorm Warning | GLD | Sherman | 52 min |
| Jun 2, 6:32 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Sherman | 58 min |
| Jun 1, 7:12 PM CDT | Special Weather Statement | GLD | Yuma | 18 min |
| Jun 2, 1:29 PM CDT | Special Weather Statement | GLD | Cheyenne | 16 min |
| Jun 2, 1:45 PM CDT | Special Weather Statement | GLD | Cheyenne | 15 min |
| Jun 2, 2:02 PM CDT | Special Weather Statement | GLD | Cheyenne | 13 min |
| Jun 2, 2:26 PM CDT | Tornado Warning | GLD | Cheyenne, Kit Carson | 49 min |
| Jun 2, 2:53 PM CDT | Special Weather Statement | GLD | Kit Carson | 22 min |
| Jun 2, 3:26 PM CDT | Severe Thunderstorm Warning | GLD | Kit Carson | 27 min |
Nearby
Flash Flood Warnings in Kansas, 2020Flash Flood Warnings in Colorado, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.